Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Midland/Odessa, TX

August 18, 1998Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 1998, 5:29 PM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1998, 5:29 PM CDT (22:29 UTC)
Expired
Aug 18, 1998, 8:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 182229
FFWMAF
TXC043-377-190130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
529 PM CDT TUE AUG 18 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN WESTERN TEXAS
  SOUTHEASTERN PRESIDIO COUNTY IN WESTERN TEXAS

* UNTIL 830 PM CDT

* AT 515 PM CDT... SPOTTERS AND DOPPLER RADAR INDICATED THAT CLUSTERS
  OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED OVER SOUTHWEST
  BREWSTER COUNTY NEAR TERLINGUA...MOVING SLOWLY NORTH.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS ALONG TRIBUTARIES TO THE RIO GRANDE INCLUDING
  TERLINGUA CREEK THROUGH 835 PM CDT.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

TJT/EMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:14 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 3:14 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
314 PM CDT TUE AUG 18 1998

CLOUDS WILL REMAIN MOSTLY CLOUDY TO CLOUDY OVER MUCH OF SOUTHERN AND
EASTERN FA TONIGHT. ELSEWHERE...SKIES WILL BE FAIR TO PARTLY CLOUDY.
EXPECT LOW CLOUDS ONCE AGAIN TOMORROW MORNING AS SOUTHEASTERLY FLOW
CONTINUES TONIGHT. EXPECT A GRADUAL DECREASE IN POPS THROUGH
THURSDAY FOR MOST ZONES AS WEAK UPPER-LEVEL VORT MAX AND ASSOCIATED
LIFT CONTINUES TO WEAKEN. WINDS REMAIN SOUTHEASTERLY OVER FA THROUGH
48 HOURS. TEMPERATURES WILL BE CLOSE TO PERSISTENCE TONIGHT. THUS...
LOWS REFLECT A BLEND BETWEEN THIS AND GUIDANCE. FOR HIGHS
TOMORROW...CONTINUED CLOUD COVER WILL PRODUCE TEMPERATURES WELL
BELOW NORMALS.

MAF 72/88 40/30
CNM 68/88 20/20
MRF 61/81 40/30
P07 72/89 50/30

HUBER/NADEN

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.